STOPPING LONG-TERM NUCLEOS(T)IDE ANALOGUE THERAPY BEFORE HBSAG LOSS IN HBEAG NEGATIVE CHB PATIENTS: FOLLOW-UP OF LONG TERM RESPONDERS
J. Petersen1*, P. Buggisch1, H. Hinrichsen2, T. Berg3, H. Wedemeyer4, M. Cornberg4, A. Stoehr1
1Liver Unit, IFI Institute for Interdisciplinary Medicine, Asklepios Clinics St. Georg Hamburg, Hamburg+, 2Gastroenterology, Gastroenterologische Schwerpunkt Praxis, Kiel, 3Gastroenterology and Hepatology, University of Leipzig, Leipzig, 4Gastroenterology and Hepatology, Hannover Medical School, Hannover, Germany. *email@example.com
Background and aim: Long-term treatment with nucleos(t)ide analogues (NUC) is highly effective but HBsAg loss is a rare event in HBeAg-negative patients. Small pilot trials have challenged the question of sustained remission after discontinuation of long-term NUC-therapy in some patients. We recently reported on high relapse rates (72%) after treatment discontinuation in 32 HBeAg-negative patients (AASLD 2011). Here we report on the long-term outcome of patients without HBV relapse after stopping antiviral treatment after 37-80 months.
Methods: 9/32 patients without relapse were identified by retrospective data base search. These patients were prospectively followed (median 24 months).
Results: All patients were HBeAg-negative, 7/9 male, median age 43 years, genotype A or D. Three patients had received lamivudine, two adefovir, one telbivudine, and three entecavir. At stopping treatment all responder patients showed qHBsAg levels of < 1000IU/ml, six lost HBsAg off therapy (at months 6, 9, 12, 14, 20, 28) and three of these developed anti-HBs (16, 18, 26 months after treatment termination). All nine patients showed an ongoing reduction of qHBsAg levels, demonstrated long-term normal or close to normal ALT-levels, with HBV-DNA ranging from undetectable levels to 6.9x103 log IU/ml. No patient displayed apparent liver disease progression by regular fibroscans, whereas a trend towards improvement (albeit not significant) could be detected.
Conclusion: Stopping long-term NUC therapy in HBeAg-negative CHB patients with non-advanced liver disease might be an option for patients with HBsAg titers < 1000IU/ml. These patients develop a high rate of HBsAg loss off-therapy and suggest that these patients may have developed some degree of immunological control of HBV during and off-treatment. Better immunological characterization of CHB patients with an indication for antiviral treatment is urgently needed to identify predictive markers to stop long-term NUC-therapy in some patients.
Prof. Jorg Petersen, IFI Institute at the, Asklepios Klinik St Georg Hamburg , Hamburg , Germany
Assigned in sessions:
26.04.2013, 09:00-18:00, Poster Session, P02-07c, Category 07c: Viral Hepatitis B & D: Clinical (therapy, new compounds, resistance), Poster Area
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.